Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 66, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 2, 2006, 1:31 AM CST for Greene County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2006, 1:31 AM CST (07:31 UTC)
- Expired
- Apr 2, 2006, 1:51 AM CST
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Greene County, IA
The radar
The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1822 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 020731 SVRDMX IAC073-020815- /O.NEW.KDMX.SV.W.0066.060402T0731Z-060402T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 131 AM CST SUN APR 2 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GREENE COUNTY IN WEST CENTRAL IOWA. * UNTIL 315 AM CDT. * AT 127 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF JEFFERSON...OR 30 MILES SOUTH OF FORT DODGE...AND MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES WEST OF PATON BY 135 AM CST. THE LOCATION OF CHURDAN IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4208 9453 4201 9431 4221 9419 4221 9452 $$ FORSTER
1 follow-up statement
000 WWUS53 KDMX 020751 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 151 AM CST SUN APR 2 2006 IAC073-020801- /O.CAN.KDMX.SV.W.0066.000000T0000Z-060402T0815Z/ GREENE IA- 151 AM CST SUN APR 2 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE COUNTY HAS BEEN CANCELLED... AT 149 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4208 9453 4201 9431 4221 9419 4221 9452 $$ FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:45 PM CST, 9 hours 46 minutes earlier.
Area forecast discussion, Apr 1, 3:45 PM CST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CST SAT APR 1 2006 .DISCUSSION... PLENTY OF ISSUES WITH THE FORECAST AS VIGOROUS SPRING STORM AFFECTS THE AREA. CURRENTLY...SFC RIDGE PASSING THROUGH THE STATE WITH STRATUS HANGING TOUGH ALONG AND EAST OF ITS AXIS. FARTHER SOUTHWEST IN IA...CLEARING HAS ALLOWED TEMPS TO WARM CONSIDERABLY WITH LOWER 60S INTO THE FAR SW. MOISTURE IS NOW SURGING INTO THE CENTRAL PLAINS AHEAD OF DEVELOPING SFC LOW IN EASTERN COLORADO. THIS SYSTEM WL PULL OUT INTO THE PLAINS TONIGHT WITH STRONG THETA-E ADVECTION/ MOISTURE TRANSPORT INTO THE MISSOURI RIVER VALLEY CREATING ELEVATED INSTABILITY. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS AREA AND SPREAD ACRS MUCH OF WESTERN AND CENTRAL PORTIONS OF THE STATE. PWATS WL INCREASE EXCESS OF 1 INCH DURING THE EARLY MORNING HOURS WITH RELATIVELY DEEP WARM CLOUD LAYER FOR THIS TIME OF YEAR. EXPECT SOME DECENT RAINFALL ACROSS WEST CENTRAL AND NORTHERN PORTIONS OF THE STATE BEGINNING LATE TONIGHT AND CONTINUING INTO SUNDAY AS UPPER SYSTEM DEEPENS. RECENT RAINS HAVE PRIMED THE SOILS ACRS THE NORTH ALONG WITH BARE GROUND SHOULD LEAD TO DECENT POTENTIAL OF FLASH FLOODING...THEREFORE WL BE ISSUING A FLOOD WATCH FOR THIS POTENTIAL FROM LATE TONIGHT THROUGH SUNDAY. ON SUNDAY...ATTENTION TURNS TO SEVERE WEATHER POTENTIAL AS SURFACE LOW TRACKS ACRS THE STATE. PLACEMENT OF THE LOW WL BE KEY AS TO HOW FAR NORTH AND WEST THIS POTENTIAL EXISTS. FOR NOW...WL TRACK LOW FROM NEAR CSQ-DSM-ALO THROUGH THE DAY WITH BEST SVR POTENTIAL ALONG AND SOUTH OF THIS LINE. SUFFICEINT LOW LEVEL CAPE AND SHEAR AVAILABLE FOR A TORNADIC THREAT SOUTH OF THE AFOREMENTIONED LINE AND MOD RISK ALREADY IN PLACE. BUNKERS MOTION HAS STORM MOVEMENT QUICKLY TO THE NORTHEAST AT 40 TO 50 MPH WHICH IS NOT UNCOMMON FOR THIS TIME OF YEAR. AS THE SVR THREAT DIMINISHES BY EARLY SUNDAY EVENING...WINDS WL BE INCREASING. PRESSURE GRADIENT TIGHTENS DRAMATICALLY AS SFC LOW DEEPENS WITH MYERS RULES SUGGESTING GUSTS OF 60 MPH ON BACKSIDE. 1000MB GEOSTROPHIC WNDS AT NEARLY 80KTS ALONG WITH AN ISALLOBARIC RISE OF 14MB FROM 06Z TO 12Z ACRS THE CWA AND GOOD LOW LEVEL CAA. CLEARLY...STRONG WINDS WL BE AN ISSUE WITH AN WIND ADVISORY LIKELY NEEDED FOR TOMORROW NIGHT OR PSBL WARNING. OTHERWISE...DEFORMATION PCPN WL CONT TO AFFECT NORTH PORTIONS OF THE CWA DURING THE EVENING AND HAVE GONE CATEGORICAL POPS THERE. ENOUGH COLD AIR MAY ACTUALLY MAKE IT INTO THE STATE FOR SOME MIX OVER TO SNOW IN THE FAR NORTH...BUT HAVE OPTED NOT TO MENTION AT THIS TIME. MONDAY AND TUESDAY WL BE COMPARATIVELY BENIGN AS SFC RIDGING SLIDES ACRS THE REGION. HOWEVER...NEXT WESTERN TROF WL INDUCE WAA BY TUESDAY NIGHT INTO WEDNESDAY ACRS THE AREA. SOME PCPN MAY WORK ITS WAY BACK INTO THE STATE BY LATE TUESDAY NIGHT OR WEDNESDAY AS THETA-E ADVECTION INCREASES. PCPN WL CONT TO INCREASE INTO THURSDAY AS UPPER LOW SWINGS NORTHEAST FROM THE SOUTHERN ROCKIES. WE MAY ONCE AGAIN HAVE TO DEAL WITH FLOODING ISSUES AND SEVERE WEATHER AS THE SYSTEM MOVES ACRS THE AREA. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH 06Z SUNDAY TO 00Z MONDAY FOR FLASH FLOOD POTENTIAL ALONG AND NORTH OF A LINE FROM KADU-KBNW-KALO. && COGIL
Hazardous weather outlook, Apr 1, 3:52 PM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CST SAT APR 1 2006 IAZ049-050-059>062-070>075-081>086-092>097-022200- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 352 PM CST SAT APR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE WEATHER IS ANTICIPATED SUNDAY. ON GOING MORNING STORMS ARE EXPECTED WITH LOCALLY HEAVY RAINFALL AND HAIL. FROM MIDDAY TO EARLY EVENING HOWEVER...THE THREAT OF VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE HIGH. VERY STRONG WINDS WILL ALSO OCCUR SUNDAY NIGHT INTO MONDAY MORNING WITH GUSTS OVER 50 MPH LIKELY. ANOTHER ROUND OF STORMS IS SHAPING UP FOR LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT...AND ESPECIALLY ON SUNDAY. THE ANTICIPATED FAST MOVEMENT OF THESE STORMS WILL REQUIRE PLACEMENT OF SPOTTERS EARLY ON SUNDAY. IAZ004>007-015>017-023>028-033>039-044>048-057-058-022200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE- 352 PM CST SAT APR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. SOME AREAS MAY SEE AN EXTENDED PERIOD OF MODERATE TO HEAVY RAINFALL...WHICH MAY CAUSE FLOODING OF ROADS...CITY STREETS AND STREAMS. LARGE HAIL MAY ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON GOING MORNING STORMS ARE EXPECTED WITH LOCALLY HEAVY RAINFALL AND HAIL. FROM MIDDAY SUNDAY TO EARLY EVENING HOWEVER...THE THREAT OF VERY LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO AS FAR NORTH AS HIGHWAY 20 WILL BE RELATIVELY HIGH. VERY STRONG WINDS WILL ALSO OCCUR SUNDAY NIGHT INTO MONDAY MORNING WITH GUSTS OVER 50 MPH LIKELY. ANOTHER ROUND OF STORMS IS SHAPING UP FOR LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT...AND ESPECIALLY ON SUNDAY. THE ANTICIPATED FAST MOVEMENT OF THESE STORMS WILL REQUIRE PLACEMENT OF SPOTTERS EARLY ON SUNDAY. MYERS
In the hours before
Local storm report, Apr 2, 12:26 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 AM CST SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM HAIL ATLANTIC 41.40N 95.01W
04/02/2006 E0.75 INCH CASS IA LAW ENFORCEMENT
FROM CASS COUNTY SHERIFF.
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 12:14 AM CST | Severe Thunderstorm Warning | DMX | Audubon, Cass | 46 min |
| Apr 2, 12:30 AM CST | Severe Thunderstorm Warning | DMX | Sac | 37 min |
| Apr 2, 2:33 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 42 min |
| Apr 2, 2:41 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 24 min |
| Apr 2, 2:46 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 59 min |
| Apr 2, 2:55 PM CDT | Tornado Warning | DMX | Clarke, Warren | 35 min |
| Apr 2, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 38 min |
| Apr 2, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 41 min |
| Apr 2, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 36 min |
| Apr 2, 3:16 PM CDT | Tornado Warning | DMX | Warren | 27 min |
| Apr 2, 3:22 PM CDT | Tornado Warning | DMX | Davis | 38 min |
| Apr 2, 3:40 PM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 12 hr |
| Apr 2, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 25 min |
| Apr 2, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 51 min |
| Apr 2, 3:57 PM CDT | Tornado Warning | DMX | Davis | 18 min |
| Apr 2, 4:01 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 44 min |
| Apr 2, 4:29 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 46 min |
| Apr 2, 4:38 PM CDT | Tornado Warning | DMX | Warren | 37 min |
| Apr 2, 4:52 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 2, 5:11 PM CDT | Tornado Warning | DMX | Jasper, Polk | 34 min |
| Apr 2, 5:41 PM CDT | Tornado Warning | DMX | Jasper | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.